Kansas, 2012

Hail and Damaging Winds in Kansas, July 18, 2012

July 18, 2012 · NWS TOP · 14 events in 3 counties and zones

Warm and dry conditions led to more downburst thunderstorms. This event was more widespread than the downburst events earlier in the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Warm and dry conditions led to more downburst thunderstorms. This event was more widespread than the downburst events earlier in the month. Reports up to 73 mph were received by the office from an ASOS station in Fort Riley. Also several instances of downed trees, powerlines, and outbuildings were received by the office.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 18, 2:15 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 18, 2:15 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
315 PM CDT WED JUL 18 2012

.DISCUSSION...

20Z WV IMAGERY CONTINUES TO SHOW A LARGE DOME OF H5 HIGH PRESSURE
ANCHORED OVER OKLAHOMA...A CUTOFF LOW OVER THE PACIFIC NORTHWEST AND
A CANADIAN TROF PUSHING ACROSS THE NORTHERN AND CENTRAL PLAINS.
SEVERAL WEAK DISTURBANCES NOTED IN TROF AXIS WITH ONE OVER SOUTHERN
NEBRASKA AND ANOTHER OVER SOUTHERN KANSAS.  A FEW ISOLATED SHOWERS
AND THUNDERSTORMS FIRED OFF ALONG A COLD FRONT OVER SOUTHERN
NEBRASKA AIDED BY THE WEAK H5 DISTURBANCE OVER THE SOUTHERN HALF OF
THE STATE.  ADDITIONAL ISOLATED STORMS WERE DEVELOPING OVER
SOUTHWEST KANSAS AS DEPICTED BY RADAR AT 20Z...AND IS ASSOCIATED
WITH THE DISTURBANCE OVER SOUTHWEST KANSAS.  DOWNWARD COMPRESSION
AHEAD OF THE FRONT PUSHED AFTERNOON HIGHS NEAR OR ABOVE 105 ACROSS
THE CWA.  CONCORDIA RECEIVED AROUND 0.25 INCHES OF PRECIPITATION
SHORTLY BEFORE SUNRISE...SO AFTERNOON TEMPS WERE A BIT SLOWER TO
RISE.

NOT EXPECTING MUCH CHANGE TO THE OVERALL PATTERN.  FRONT EXPECTED TO
SLIP THROUGH DURING THE OVERNIGHT HOURS...AND SHOULD BRING SLIGHTLY
COOLER TEMPERATURES TO AREAS NORTH OF THE BOUNDARY ON THURSDAY.
HRRR...WRF AND NAM ALL INDICATING SOME CONVECTION BREAKING OUT ALONG
THE FRONTAL BOUNDARY DURING THE LATE AFTERNOON AND EVENING HOURS.
CANNOT RULE OUT THE POSSIBILITY ESPECIALLY WITH LIFT ASSOCIATED WITH
THE FRONT...UNINHIBITED PARCEL TO 600MB...SEVERAL DISTURBANCES IN
THE AREA AND CONVECTIVE TEMPS ALREADY REACHED THIS AFTERNOON.  DON'T
EXPECT UPDRAFTS TO BE ORGANIZED WITH BULK SHEAR PROFILES
INSUFFICIENT.  EXPECT DEVELOPMENT WHERE BEST MOISTURE CONVERGENCE
OCCURS ALONG THE FRONT...WHICH ATTM...LOOKS TO BE ALONG THE I70
CORRIDOR BETWEEN MHK AND LWC.  GREATEST THREAT FROM ANY STORMS THAT
DO DEVELOP WILL BE STRAIT LINE WINDS WITH WELL DEFINED INVERTED V
SOUNDING AND DOWNDRAFT CAPES AROUND 1100 J/KG.  EXPECT LOWS IN
THE 70'S.

THURSDAY...EXPECT THE FRONT TO PUSH AND STALL JUST SOUTH OF I70.
MODELS DO INDICATE MOISTURE POOLING ALONG THE BOUNDARY...SO ANY
CHANCE FOR ISOLATED THUNDERSTORM DEVELOPMENT WILL BE NEAR AND SOUTH
OF THE BOUNDARY.  TEMPERATURES SHOULD BE SLIGHTLY COOLER NORTH OF
THE BOUNDARY THURSDAY AFTERNOON BUT COULD EXCEED 105 AGAIN SOUTH OF
THE BOUNDARY.  REGARDLESS...THE HEAT WILL CONTINUE ACROSS THE REGION
AS THE RIDGE PERSISTS WITH HIGHS IN THE UPPER 90'S TO 105.

LONG TERM...THU NIGHT THROUGH NEXT WEDS.

LITTLE PATTERN CHANGE IS ANTICIPATED WITH ANOMALOUS MID-LATITUDE
RIDGE EXPECTED TO REMAIN ANCHORED ACROSS KS/NE THROUGH EARLY NEXT
WEEK. THIS SHOULD KEEP HIGHS IN THE 100 TO 105 RANGE WITH
LITTLE/NO CHANCE FOR PRECIP THROUGH TUES. ONLY RAY OF HOPE COMES
BY THE MIDDLE OF NEXT WEEK AS BOTH OPERATIONAL RUNS OF THE ECMWF
AND GFS ALONG WITH ENSEMBLE MEMBERS SHOW A STRONG SHORTWAVE MOVING
ACROSS THE NORTHERN PLAINS/SOUTHERN CANADA WHICH IF IT WERE TO
OCCUR WOULD FLATTEN THE RIDGE/LOWER HEIGHTS AND PROVIDE THE
OPPORTUNITY FOR COOLER CONDS BY WEDS OR JUST BEYOND WEDS. NOT
READY TO INTRODUCE RAIN CHCS YET GIVEN HOW FAR OUT IT IS ALONG
WITH CURRENT DROUGHT CONDS.

HAVE ALSO OPTED TO EXTEND THE HEAT ADVISORY THROUGH SUNDAY GIVEN
LITTLE APPRECIABLE CHANGE ON THE PATTERN AND EXPECTED CONDS WITH
DAILY HEAT INDICES EXPECTED AROUND 105.

&&

.AVIATION...

EXPECT CONDITIONS TO REMAIN VFR THROUGH THE TAF PERIOD. SOME
QUESTION AS TO WHETHER -TSRA WILL DEVELOP AROUND THE TERMINALS
NEAR 22/23Z. COLD FRONT PUSHING SLOWLY IN FROM NEBRASKA...AND MODELS
DUE INDICATE SOME ISOLATED -TSRA DEVELOPMENT ALONG THE BOUNDARY.
WILL HAVE TO MONITOR OVER THE NEXT FEW HOURS.

BYRNE

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT SUNDAY FOR KSZ008>012-020>024-026-
034>040-054>056-058-059.

&&
Hazardous weather outlook, Jul 18, 2:33 PM CST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
333 PM CDT WED JUL 18 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-192045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
333 PM CDT WED JUL 18 2012

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING. NO
ORGANIZED SEVERE WEATHER IS EXPECTED HOWEVER LOCALLY STRONG WINDS
WILL BE POSSIBLE WITH ANY STORMS.

HEAT INDICES WILL REMAIN AROUND 105 DEGREES THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AFTERNOON HEAT INDEX VALUES ARE EXPECTED TO RANGE FROM 101 TO 107
DEGREES THROUGH SUNDAY. A HEAT ADVISORY IS IN EFFECT FOR THE ENTIRE
AREA THROUGH SUNDAY EVENING.

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE
MAINLY SOUTH OF INTERSTATE 70 ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 18, 4:25 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
525 PM CDT WED JUL 18 2012

KSZ021-182300-
CLAY-
525 PM CDT WED JUL 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLAY COUNTY...

THROUGH 600 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 15 MPH ACROSS
PORTIONS OF EASTERN CLAY COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG WINDS OF 40
TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CLAY
CENTER...WAKEFIELD AND GREEN.

&&

LAT...LON 3918 9696 3917 9697 3928 9720 3944 9720
      3948 9696
TIME...MOT...LOC 2225Z 262DEG 11KT 3937 9712

$$ BOWEN

The radar

The Topeka radar (KTWX), 88 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Clay

When
July 18, 4:27 PM CST to 4:30 PM CST
Where
Clay County, Clay Center
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.380, -97.120

Hail, Clay

When
July 18, 4:39 PM CST to 4:42 PM CST
Where
Clay County, 0.53 mi E of Clay Center
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.380, -97.110

Hail, Clay

When
July 18, 4:40 PM CST to 4:44 PM CST
Where
Clay County, 2.67 mi E of Clay Center
Measured
1 in hail
Reported by
Public
Coordinates
39.380, -97.070

Hail, Clay

When
July 18, 4:41 PM CST to 4:44 PM CST
Where
Clay County, 3.74 mi E of Clay Center
Measured
0.88 in hail
Reported by
Public
Coordinates
39.380, -97.050

Thunderstorm Wind, Geary

When
July 18, 5:22 PM CST to 5:27 PM CST
Where
Geary County, 2.68 mi E of Grandview Plaza
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.000, -96.750

A pole barn was damaged 4 miles south of Interstate 70 near Junction City, Kansas.

Thunderstorm Wind, Geary

When
July 18, 5:22 PM CST to 5:27 PM CST
Where
Geary County, 0.87 mi NE of (Fri)marshall Aaf Ft
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
39.060, -96.760

A downburst produced a measured wind gust of 73 mph at the Fort Riley ASOS. Also some aircraft and other equipment was damaged on Fort Riley Air Base.

Thunderstorm Wind, Geary

When
July 18, 5:30 PM CST to 5:35 PM CST
Where
Geary County, 0.87 mi SW of Camp Whitside
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.070, -96.780

A two foot diameter tree was broken at the base. The tree was 30 feet tall.

Hail, Clay

When
July 18, 5:57 PM CST to 6:00 PM CST
Where
Clay County, 4.06 mi SSW of Idana
Measured
0.75 in hail
Reported by
Public
Coordinates
39.320, -97.310

Thunderstorm Wind, Ottawa

When
July 18, 6:39 PM CST to 6:44 PM CST
Where
Ottawa County, 0.87 mi SE of Minneapolis
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.120, -97.710

A localized downburst blew over 4 trees and several powerlines down on the south side of Minneapolis, Kansas.

Thunderstorm Wind, Ottawa

When
July 18, 7:00 PM CST to 7:05 PM CST
Where
Ottawa County, 2.76 mi S of Wells
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.110, -97.550

Damage was reported around Lake Goodwin. A roof was blown off of a home near Wells, Kansas; and multiple trees were blocking Goodwin Drive.

Thunderstorm Wind, Ottawa

When
July 18, 7:32 PM CST to 7:37 PM CST
Where
Ottawa County, 2.12 mi SE of Lindsey
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.080, -97.650

Power poles were down near US 81 and Ivy Road.

Thunderstorm Wind, Ottawa

When
July 18, 7:32 PM CST to 7:37 PM CST
Where
Ottawa County, 0.87 mi SE of Lindsey
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.090, -97.670

Power poles were down near K106 and 170th Road near Minneapolis.

Hail, Ottawa

When
July 18, 7:56 PM CST to 8:00 PM CST
Where
Ottawa County, 2.63 mi NE of Culver
Measured
0.75 in hail
Reported by
Public
Coordinates
39.000, -97.720

Thunderstorm Wind, Ottawa

When
July 18, 8:00 PM CST to 8:05 PM CST
Where
Ottawa County, 1.75 mi SW of Bennington
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.010, -97.620

Law Enforcement reported a 60 mph wind gust near Bennington, Kansas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395257, 395258, 395259, 395260, 395263, 395269, 395264, 395261, 395265, 395266, 395267, 395268, 395262, 395270.